Virginia, 2020

Hail and Damaging Winds in Virginia, July 5, 2020

July 5, 2020 · NWS LWX · 13 events in 7 counties and zones

An upper-level disturbance interacting with a stalled surface front draped over Maryland produced widely scattered severe thunderstorms during the afternoon of Sunday, July 5th, 2020.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper-level disturbance interacting with a stalled surface front draped over Maryland produced widely scattered severe thunderstorms during the afternoon of Sunday, July 5th, 2020.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 5, 8:40 AM EST, 4 hours 42 minutes earlier.

Area forecast discussion, Jul 5, 8:40 AM EST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
940 AM EDT Sun Jul 5 2020

.SYNOPSIS...
Surface high pressure will build over the Atlantic while upper-
level high pressure builds toward our area through Tuesday.
Cutoff low pressure will develop to the south for Wednesday and
it may impact the area late in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The haze from fireworks last evening is starting to dissipate
at this point, but still seeing some reduced visibility across
the region, so not completely gone just yet. This should occur
over the next couple of hours. Still seeing a few showers down
near the central Chesapeake Bay and lower tidal Potomac as well.
Temperatures across the region already into the upper 70s to
low 80s, with dew points in the low 70s to boot, making it fell
quite oppressive out this morning.

PREVIOUS DISCUSSION: That will continue to be the trend today,
with yet another hot and humid day in the forecast, with highs
topping out in the low 90s and dewpoints holding in the upper
60s to low 70s. This will result in heat indices in the mid-
upper 90s during the afternoon hours. Isolated to scattered
showers and thunderstorms will form in the unstable airmass this
afternoon. Model soundings show less of a subsidence inversion
and slightly less dry air in the mid- levels compared to
yesterday, which should lead to a bit higher areal coverage of
storms today. No discernible shortwaves are evident at mid-
upper levels, and the backdoor front from yesterday will be
largely washed out. As a result, expect that terrain
circulations (particularly along the Blue Ridge) and the bay
breeze could serve as initiation points for convection today.
The highest coverage of storms should be within the axis of
greatest instability (1500-2500 J/kg of MLCAPE), which will arc
from central Virginia toward the Fredericksburg area then up the
I-95 corridor toward DC. Flow throughout the column will be
weak, especially toward southern portions of the CWA, resulting
in pulsey storms. Slightly higher 0-6 km shear values of 20-25
knots could promote some weak organization of storms from DC
northward. The main concern today will be microbursts in
association with any stronger storms that form. Although
slightly less than yesterday, a fair amount of mid-level dry air
will still be present, leading to high DCAPE values of 1200-
1400 J/kg across much of the area. Low- level lapse rates will
also be very steep (near dry adiabatic from 0-3 km), which
should promote efficient transfer of momentum downward from
aloft in any stronger downdrafts that form. Flooding isn't
expected to be much of an issue given the lack of any well
defined surface boundaries, and the presence of mid-level dry
air, which should facilitate strong cold pool production and
resultant propagation of storms.

Storms should quickly die off this evening as we lose daytime
heating. Areas of patchy fog may be possible, especially to the
west of the Blue Ridge, where winds are more likely to go calm
within sheltered valleys. Lows tonight will range from the mid
60s in the mountains to the mid-upper 70s in the urban areas.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Hot and humid conditions will continue through Monday and
Tuesday, with highs both days topping out in the low-mid 90s
and dewpoints holding in the lower 70s. This combination will
result in heat indices maxing out in the mid 90s to near 100
each afternoon. Overnight lows will remain elevated as well,
with lows ranging from the mid-upper 60s over the higher
terrain, to the mid-upper 70s in downtown DC and Baltimore.

Along with the continued heat and humidity, there will again be
chances for showers and thunderstorms each afternoon. The highest
areal coverage of storms should be on Monday, as a weak shortwave
progresses down from PA. MLCAPE values of 1500-2500 J/kg coupled
with 0-6 km shear values of 20-25 knots (with even better flow of 40-
55 knots at jet level), should lead to organized multicell clusters
capable of gusty winds and possibly even some hail.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Cutoff low pressure will develop to the south while and upper-
level high remains overhead for Wednesday. More hot and humid
conditions are expected, and a few showers and thunderstorms are
possible. However, coverage of convection will be isolated to
perhaps scattered since there will be little in the way of
forcing.

The cutoff upper-level low and its associated surface low will
move up the Mid-Atlantic Coast for Thursday and Friday. Latest
deterministic global guidance has trended farther northwest with
its track, which would bring unsettled conditions to our area.
However, the ensembles still show a wide range of solutions.
Therefore, uncertainty remains high. If the low tracks closer
to the coast or overhead, then more widespread showers and
thunderstorms will occur with locally heavy rainfall. However,
if the low tracks farther out to sea, then it will remain hot
and humid with convection being more isolated/scattered. Will
continue to monitor the forecast for this time over the next
several days.

The low will eventually move off to the northeast by next
weekend, but an upper-level trough will likely build overhead
during this time, bringing more unsettled conditions with
chances for showers and thunderstorms.

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
Still seeing some minor VSBY reductions across DCA, IAD and BWI
at this hour, as well as some clouds in the 1000-2000 foot
level. Generally VFR, though IAD holds on to a broken deck at
that level and 5SM VSBY. The low clouds and VSBY reductions are
a result from last evening's fireworks around the area, with
the particulates mixing out over the next hour, which should
bring everyone to VFR once again.

Prevailing VFR conditions and light winds are expected at the
terminals today through Tuesday. There will be chances for
afternoon thunderstorms each day, with the threat for storms
quickly decreasing through the evening hours. For today, we've
introduced VCTS at DCA and CHO, where coverage of storms is
expected to be slightly higher. Will continue to assess the need
for a VCTS at the other terminals, with BWI looking like it
stands the next highest chance after CHO and DCA.

An isolated thunderstorm is possible Wednesday, but most of the
time will be dry with VFR conditions. Low pressure may impact
the terminals late in the week with the possibility for more
widespread showers and thunderstorms. Confidence remains low at
this time.

&&

.MARINE...
Light southerly winds (below SCA) are expected over the waters
through Tuesday. Isolated to scattered showers and thunderstorms
are expected each afternoon today through Tuesday. Special
Marine Warnings may be needed for any stronger storms that form.

High pressure will likely remain nearby for Wednesday, but a
cutoff low may impact the waters late in the week. If the low
does impact the waters, this will increase chances for showers
and thunderstorms along with possible SCA conditions. Confidence
remains low at this time.

&&

.TIDES/COASTAL FLOODING...
A southerly flow along with a small surge in water that piled up
in the southern portion of the Bay allowed for anomalies to jump
up overnight, leading to flooding in Baltimore, Annapolis,
Havre de Grace and DC this morning. Once this high tide cycle
finishes up over the next few hours, coastal flood headlines
will drop for now.

However, the southerly flow will continue through early this
week, and elevated water levels may come close to minor flooding
thresholds. However, confidence is low since some of the
anomalies that surged up from the south will eventually settle
back to the south during this time. Also, the flow will be
light. Will continue to monitor for the chances of minor tidal
flooding.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 11 AM EDT this morning for DCZ001.
MD...Coastal Flood Advisory until 10 AM EDT this morning for MDZ011.
     Coastal Flood Advisory until noon EDT today for MDZ508.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...BJL
NEAR TERM...CJL/KJP
SHORT TERM...KJP
LONG TERM...BJL
AVIATION...BJL/CJL/KJP
MARINE...BJL/KJP
TIDES/COASTAL FLOODING...BJL/CJL
Hazardous weather outlook, Jul 5, 12:41 PM EST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
141 PM EDT Sun Jul 5 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-061745-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
141 PM EDT Sun Jul 5 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms will be capable of producing locally damaging
wind gusts this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few thunderstorms will be capable of producing locally damaging
wind gusts Monday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of thunderstorm wind damage to the
National Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-061745-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
141 PM EDT Sun Jul 5 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms will be capable of producing locally damaging
wind gusts this afternoon and evening. The best chance for a
severe thunderstorm will be across central Virginia and for areas
east of the Blue Ridge and Catoctin Mountains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few thunderstorms will be capable of producing locally damaging
wind gusts Monday afternoon and evening east of the Allegheny
Front.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of thunderstorm wind damage to the
National Weather Service.

CJL

The radar

The Sterling radar (KLWX), 107 km away, was scanning. The volume nearest the first event began at 18:20 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Madison

When
July 5, 1:22 PM EST
Where
Madison County, 1.53 mi SW of Hood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.333, -78.398

A large tree was blown down on Wolftown-Hood Road near the Madison/Greene County Line.

Thunderstorm Wind, Page

When
July 5, 2:16 PM EST
Where
Page County, 0.94 mi WSW of Marksville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
38.573, -78.495

A large tree was blown down at a residence near Stanley.

Thunderstorm Wind, Page

When
July 5, 2:19 PM EST
Where
Page County, 1.17 mi SE of Luray
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.659, -78.454

A few trees were blown down in and near Luray, including one that fell onto power lines at the intersection of Dry Run Road and Clearview Road.

Thunderstorm Wind, Page

When
July 5, 2:24 PM EST
Where
Page County, 1.28 mi SSE of Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.703, -78.442

Two trees were blown down at the intersection of northbound US-340 and VA-658 Pass Run Road.

Thunderstorm Wind, Orange

When
July 5, 2:25 PM EST
Where
Orange County, 1.32 mi E of Orange
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.253, -78.096

Trees were blown down on Boxley Lane near Maddox Drive. Trees were blown down on West Main Street in Orange.

Thunderstorm Wind, Albemarle

When
July 5, 2:27 PM EST
Where
Albemarle County, 0.47 mi NNE of Ivy
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.056, -78.597

Multiple trees were blown down blocking roads in the Ivy area.

Hail, Page

When
July 5, 2:47 PM EST
Where
Page County, 0.72 mi ESE of Rileyville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.765, -78.388

Half dollar size hail was reported near Rileyville.

Thunderstorm Wind, Albemarle

When
July 5, 3:33 PM EST
Where
Albemarle County, 0.97 mi ESE of Keene
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.864, -78.554

A tree was blown down on VA-20 near Keene.

Hail, Fairfax

When
July 5, 4:03 PM EST
Where
Fairfax County, 1.66 mi E of Eloris
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.929, -77.389

Nickel to quarter size hail was reported in Reston.

Thunderstorm Wind, Augusta

When
July 5, 4:17 PM EST
Where
Augusta County, 0.95 mi NNE of Millbrook
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.191, -79.020

A tree blew down onto power lines near the intersection of US-11 Lee Jackson Memorial Highway and Cedar Lane.

Hail, Augusta

When
July 5, 4:20 PM EST
Where
Augusta County, 2.55 mi WSW of Millbrook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.163, -79.071

Hail up to quarter size was reported in Staunton.

Thunderstorm Wind, Arlington

When
July 5, 4:22 PM EST
Where
Arlington County, 2.51 mi N of Barcroft
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
38.936, -77.121

Several trees were blown down on VA-123 Chain Bridge Road between George Washington Memorial Parkway and VA-120 Glebe Road, including a large tree which blew down into the roadway at Chain Bridge.

Thunderstorm Wind, Augusta

When
July 5, 4:41 PM EST
Where
Augusta County, 2.65 mi NE of Deerfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.224, -79.362

There were two reports of trees blown down in the Deerfield area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900382, 900383, 900384, 900387, 900388, 900385, 900389, 900391, 900394, 900392, 900393, 900395, 900396.